Hail, Lawrence
- When
- May 21, 2:30 PM MST to 2:50 PM MST
- Where
- Lawrence County, 8 mi W of Spearfish to 8 mi WNW of Spearfish
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -104.012
Severe thunderstorms developed across the northern and eastern slopes of the Black Hills and moved northeast across the South Dakota plains, with numerous reports of hail to golf ball size and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across the northern and eastern slopes of the Black Hills and moved northeast across the South Dakota plains, with numerous reports of hail to golf ball size and wind gusts around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 21, 11:35 AM MST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1235 PM MDT MON MAY 21 2007 .DISCUSSION...SFC ANALYSIS PLACES ELONGATED SFC LOW FROM NWRN SD THRU SERN WY. WATER VAPOR SHOWS STRONG UPR LOW OVR ID...WITH AMS STILL PRETTY STABLE ACRS OUR CWFA. FORECAST CONCERN STILL REVOLVES AROUND SVR THREAT THIS AFTN AND TONIGHT...WITH A 19Z KUNR SOUNDING IN FLIGHT ATTM. THIS AFTN AND TONIGHT...PLENTY OF SYNOPTIC SCALE LIFT AHEAD OF UPR LOW...COMBINED WITH MLCAPES OF 1000-2000J/KG WILL SUPPORT RATHER WDSPRD CONVECTION BY LATER THIS AFTN AND EVE. STORMS SHOULD INITIATE OVER HIGHER TERRAIN OF WY AND THE BLKHLS EARLY THIS AFTN...THEN PUSH INTO THE SD PLAINS LATER THIS AFTN AND EVE AS THE CAP WEAKENS. BEST SUPERCELL COMPOSITE PARAMETERS SHOULD BE FROM THE BLKHLS NWD...NORTH OF THE SFC LOW WHERE BEST SHEAR VALUES WILL BE PRESENT. SHEAR PROFILES SUGGEST CONVECTION WILL LIKELY BECOME LINEAR IN NATURE AS ACRS THE SD PLAINS. AT THIS TIME...MAIN THREAT FROM STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT CANNOT RULE OUT A TORNADO ESPECIALLY NORTH OF THE SFC LOW. TUE AND WED...UPR LOW WILL CROSS THE NRN ROCKIES AND MOVE INTO WRN ND BY WED AFTN. THERE MAY STILL BE A SVR THREAT TUE AFTN ACRS SCNTRL SD...BUT BY TUE NIGHT BEST SVR THREAT WILL HAVE PUSHED EAST OF THE CWFA. CHANCES FOR PCPN SHOULD SLOWLY DECREASE BY TUE NIGHT AS DRIER AIR WORKS INTO THE AREA SOUTH AND EAST OF THE UPR LOW...WITH THE EXCEPTION BEING THE FAR WRN CWFA WITH MOISTURE WRAPPING AROUND THE WEST SIDE OF THE LOW. TEMPS WILL BE SIGNIFICANTLY COOLER BOTH DAYS...WITH THE POSSIBILITY OF SOME SNOW AT HIGHER ELEVATIONS TUE NIGHT. EXTENDED...UPPER LOW WILL DEPART THE REGION FOR THE FIRST PART OF THE EXTENDED THOUGH ANOTHER UPPER LOW WILL DEVELOP OVER THE NWRN CONUS AND MOVE TOWARDS THE AREA FOR THE END OF THE WORK WEEK INTO THE WEEKEND. THE RESULT WILL BE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE CWFA. TEMPERATURES ARE EXPECTED TO SLOWLY WARM THROUGH THE END OF THE WORK WEEK INTO THE WEEKEND. && .AVIATION...SHRA AND TSRA ARE EXPECTED TO DEVELOP OVER THE AREA TODAY AND CONTINUE INTO THIS EVENING. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME STRONG PRODUCING LARGE HAIL ALONG WITH GUSTY WINDS. CIGS ARE EXPECTED TO DECREASE TO IFR-MVFR LEVELS OVERNIGHT FROM WEST TO EAST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 545 AM MDT MON MAY 21 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 545 AM MDT (645 AM CDT) MON MAY 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON... AND WILL BE THE FOCUS FOR THUNDERSTORMS. INCREASING INSTABILITY WILL PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. INITIAL ACTIVITY WILL BE OVER NORTHEAST WYOMING AND THE BLACK HILLS THIS EARLY THIS AFTERNOON...WITH THE THUNDERSTORMS SPREADING THROUGH THE REST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA ON TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
12 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22558, 22559, 22557, 22562, 22564, 22810, 25049, 22579, 22580, 22582, 22585, 22584, 22586, 22588, 22669.